Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

On SSRI. Experiencing HIV symptoms. Negative elisa test. Chances of getting HIV?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
have been on SSRIs for 8 years but recently got off Zoloft. I experienced HIV type symptoms a couple months later. My last exposure was 1 year ago. I got tested with the Elisa Antibody test and came up negative.

I saw this newer study (link below) where basically SSRIs significantly decreased HIV viral replication and downregulated the RT response.

I am worried that I might of picked something up in college when I had many instances of unprotected sex.

So my question is, if I have been on SSRIs for so long, could my body have not actually been infected (since the SSRIs were downregulating infection) enough until now? Which would mean my body would not produce enough detectable antibodies since the SSRIs seem to inhibit them?
Posted Thu, 14 Mar 2013 in HIV and AIDS
Answered by Dr. Sudarshan 42 minutes later
Thanks for writing in.
Its new study whose findings still have to be validated by other more larger studies.
Moreover SSRI could slow down the HIV replication but cannot really stop it altogether .
If you had been infected with HIV by now there would have been symptoms even if you were on SSRI or not. Also newer generation elisa and PCR test can detect antibodies and viral particles even in minute amounts.
Sinnce you have tested negative till now, there is no or very little chance of having infected.
Also I would like to know-
What symptoms you have faced which you consider HIV type?
When was your last exposure and last testing time?
Which type of test you have undergone?
Answer the questions and we can continue the discussion here.
As of now there is nothing to be worried about.
I will be available for follow up.
Dr Sudarshan
Dermatologist ,HIV specialist
Above answer was peer-reviewed by
Follow-up: On SSRI. Experiencing HIV symptoms. Negative elisa test. Chances of getting HIV? 19 minutes later
Last exposure was a year ago.

I got tested 3 days ago.

My symptoms started a month ago. The symptoms I had were a burning nerve sensation on my legs(neuropathy), a fissure/crack on my groin fold that has not completely healed and its been a whole month, lower back ache, groin pain, muscle fatigue, had 2 nights where I woke up sweating and malaise. Most of these symptoms have gone away (its been a month) except i still have these burning sensations on my leg a little.

I'm not sure if my tests were the ELISA or IMCA:

HIV-1 Antibody - Negative
HIV 1/O/2 Abs, Qual - Negative - Non Reactive

Do you think I need additional testing, since I think I only got the antibody tests?

Could the SSRIs inhibit infection so much that antibodies would not be detectable?
This freaked me out too because I had a similar looking lesion to figure A

This person was immunocompromised so I guess she had HIV, "the viral cultures and direct fluorescent antibody tests of samples obtained from the lesions were negative for HSV-1 and HSV-2. However a tissue biopsy specimen from the lesion showed multinucleated giant cells, consistent with the diagnosis of herpesvirus infection."
Answered by Dr. Sudarshan 12 hours later
Hi Again,
Thanks for details.
There is no way that SSRI can suppress viral replication or antibody production to below detectable levels.It is highly unlikely that you are HIV infected and and it is undetectable by ELISA tests.
Regarding the lesion you are talking about it can be due to condition called intertrigo.Intertrigo is far more common than herpes simplex infection mentioned in this report.Internet causes a lot information overload and results in un necessary panic.
To be 100 % sure about your negative status you can undergo RNA PCR test .It is the most accurate and dependable test.
The negative test results will rule out HIV.
Intertrigo can cause pain in groin with burning itching and radiating pain in leg.
It can be treated by oral antibiotics and topical steroid antifungal creams.
You can apply Hydrozole cream twice daily over area.It is OTC product and will help in intertrigo.
If you can upload the photos of affected area ,it will help a lot in predicting the condition.
Hope this helps.
I will be available for follow up.
Above answer was peer-reviewed by
Follow-up: On SSRI. Experiencing HIV symptoms. Negative elisa test. Chances of getting HIV? 12 hours later
I uploaded the pictures.

0528 - picture of lesion that i'm concerned about
0519 - picture of lesion
0516 - this is a different area on my thigh a purple streak that has been there for a while i have another one of these on the other side, maybe where my underwear rubs?

Do you still think I'm okay? If you were me would you get another test or is another test unneccessary? I haven't had an exposure in a year.
And I used the 3rd Generation EIA Antibody Test
Answered by Dr. Sudarshan 14 hours later
Hi again ,
Ive gone through the photographs.
It appears to be Intertrigo only.Purple lines can be stria.
As you have done 3rd generation Elisa and didn't had exposure over a year you are very much safe.Applying topical hydrozole cream twice a day will take care of the lesions.
Avoid tight fitting undergarments .
Keep the area clean and dry.
If you still want to confirm the negative results you can go for PCR RNA test which can determine the negative status by certainty.
Hope this helps .
Regards .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor